Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 84, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 17, 2003, 6:58 PM EDT for Northampton County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 6:58 PM EDT (22:58 UTC)
- Expired
- Aug 17, 2003, 7:40 PM EDT
- In force
- 42 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Northampton County, NC
The radar
The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 172258 SVRAKQ NCC131-172340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 658 PM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 740 PM EDT * AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CREEKSVILLE...OR ABOUT 8 MILES NORTHWEST OF RICH SQUARE...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CREEKSVILLE AROUND 705 PM... LASKER AROUND 715 PM... POTECASI...AND MILWAUKEE AROUND 730 PM... GEORGE...AND WOODLAND AROUND 740 PM... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3649 7739 3634 7750 3622 7724 3639 7714 $$ REILLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:54 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 17, 2:54 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 254 PM EDT SUN AUG 17 2003 SVR TSRA WATCH UNTIL 8 PM...BUSY MONITORING RDR. .PRELIMINARY TEMPS/POPS... SBY 63 84 61 84 / 40 10 10 00 OXB 68 81 66 80 / 40 10 10 00 WAL 67 84 65 83 / 40 10 10 00 FVX 65 85 63 85 / 40 10 10 00 RIC 67 85 65 85 / 40 10 10 00 PTB 67 85 65 85 / 40 10 10 00 AKQ 66 85 64 85 / 40 10 10 00 PHF 69 83 67 83 / 40 10 10 00 ORF 73 80 71 81 / 40 10 10 00 ECG 71 83 69 83 / 40 10 10 00 .AKQ... .MD...NONE. .VA...SVR WATCH UNTIL 8 PM FOR VAZ048-049-060>098...CHES BAY S NEW POINT COMFORT. .NC...SVR WATCH UNTIL 8 PM FOR NCZ012-013-015>017-030>032... CURRITUCK SND. 25
Hazardous weather outlook, Aug 17, 5:30 AM EDT, 13 hours 28 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLE STRONG GUSTY WINDS...WILL OCCUR OVER THE ENTIRE AREA TODAY. ISOLATED SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE ALONG THE VIRGINIA/NORTH CAROLINA BORDER THROUGH HAMPTON ROADS AND NORTHEAST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Local storm report, Aug 17, 5:17 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0517 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM CURRITUCK NC WIND DAMAGE
08/17/03 CURRITUCK TREE DOWN ONTO TULLS CREEK
RD
0500 PM 2 S BACK BAY VA 1.25 IN HAIL
08/17/03 CITY OF VIRGINIA BEACH
25Special weather statement, Aug 17, 5:30 PM EDT, 1 hour 28 minutes before
NCZ013-014-172220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 530 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS MOVING INTO HERTFORD AND GATES COUNTIES... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS NEAR THE NORTH CAROLINA VIRGINIA BORDER FROM HERTFORD TO GATES COUNTIES...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GATES AT 535 PM...RODUCO...AND...BUCKLAND AT 545 PM...EURE AT 555 PM...GATESVILLE AT 605 PM...RAYS BEACH...AND...TUNIS AT 610 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE COFIELD AND WINTON. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. && LAT...LON 3661 7678 3657 7700 3627 7695 3632 7668
Local storm report, Aug 17, 5:34 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0534 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM KNOTTS ISLAND NC 1.00 IN HAIL
08/17/03 CURRITUCK
25Local storm report, Aug 17, 5:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0551 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM POQUOSON VA FLOOD
08/17/03 CITY OF POQUOSON HIGH WATER ON POQUOSON AND
HUGGINS ROADS...AND ALSO IN
HUNTS NECK AREA. HIGH WATER
IN YARDS ALSO.
25Special weather statement, Aug 17, 6:27 PM EDT, 31 minutes before
NCZ012-013-030>032-172330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 627 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA... AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES WEST OF HERTFORD TO 9 MILES NORTHWEST OF RICH SQUARE...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RICH SQUARE AROUND 645 PM EDT EDENTON AROUND 700 PM EDT WINDSOR AROUND 730 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AHOSKIE AND AULANDER. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. REILLY && LAT...LON 3623 7651 3644 7756 3600 7725 3578 7621
Special weather statement, Aug 17, 6:51 PM EDT, 7 minutes before
VAZ048-049-060>098-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 651 PM EDT SUN AUG 17 2003 THE SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN VIRGINIA... AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE... CHESTERFIELD...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA... GLOUCESTER...GOOCHLAND...GREENSVILLE...HANOVER...HENRICO...ISLE OF WIGHT...JAMES CITY...KING AND QUEEN...KING WILLIAM...LANCASTER... LOUISA...LUNENBURG...MATHEWS...MECKLENBURG...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH... NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD...PRINCE GEORGE...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX... VIRGINIA BEACH...WESTMORELAND AND YORK. THE STRONG TO SEVERE STORMS HAVE MOVED SOUTH INTO NORTH CAROLINA. REILLY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:26 PM EDT | Severe Thunderstorm Warning | AKQ | Currituck | 19 min |
| Aug 17, 4:47 PM EDT | Severe Thunderstorm Warning | AKQ | Currituck | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.